May 10, 2019
People struggling with depression are often prescribed an antidepressant.
But while the side effects of the medications (weight gain, headaches, etc.) are well known, one effect is just beginning to be talked about publicly. They might stop working.
If you notice that your medication isn’t doing its job anymore, and your depression symptoms are resurfacing, there are plenty of reasons this could be happening.
According to Women’s Health, the waning coverage of your antidepressants could be due to psychological, social, cognitive or physiological factors. Or, there’s a good chance something has gone wrong with the medication itself.
According to Well and Good:
The telltale sign of antidepressant tolerance is this: You felt better after having taken the drugs for four or more months, but then your symptoms returned, according to Dr. Schlozman. Antidepressant tolerance is usually marked by specific symptoms, the most common being apathy, fatigue, and lack of motivation. Physical signs include decreased sexual functioning and flu-like symptoms, like achy muscles.
From a chemical perspective, it’s not clear why some people become tolerant to medication. The rate of tolerance to antidepressants varies a lot across studies—usually from around 9 percent to as high as 23 percent—with some suggesting it’s higher with patients on SSRIs like Prozac and Celexa than with other kinds of antidepressants, says Dr. Schlozman.
According to the Mayo Clinic, few explanations for your returning or worsening depression symptoms due to antidepressant tolerance — known as tachyphylaxis — include:
• Age: For some, depression can worsen with age due to changes that occur in the brain that can affect mood.
• Worsening depression: Worse or returning depression symptoms may be triggered by stress or appear without any tangible cause. This suggests that your dose may need to be adjusted.
• A new medication: Additional medications that treat unrelated health issues may still affect how the body utilizes antidepressants.
SELF reports that if you go to your doctor with the hunch that you’ve built up a tolerance to your medication, they will likely first try increasing your dosage. If you’re already on the highest dose, your doctor will likely talk to you about switching to another medication or combination of treatments. Therapy might also be suggested, per SELF.